Fentanyl Overdose: Statistics, Symptoms and Treatment
Last Updated: November 16, 2023
Fentanyl is one of the most dangerous drugs a person can overdose on. Fortunately, there are treatments available for fentanyl overdose and ways to prevent it.
Fentanyl is the most potent opioid used in medicine. This powerful drug is also often used recreationally, either on its own or in combination with other drugs. Fentanyl carries a very high risk of overdose, making it very important for those who may be exposed to fentanyl to understand how to recognize and treat an opioid overdose.
What Is Fentanyl?
Fentanyl is one of the most powerful opioids that can be used by humans. The only opioid more powerful than fentanyl is carfentanil, an elephant tranquilizer that is typically fatal if used by humans. Like other opioids, fentanyl interacts with opioid receptors in the brain and slows the body’s normal functions.
The suppressant effect of fentanyl inhibits pain signals, making it useful as a pain medication. However, fentanyl also slows other body functions, including digestion and breathing. The suppression of breathing can be particularly concerning, as it can cause someone who takes too much fentanyl to completely stop breathing.
Why Is Fentanyl So Dangerous?
A lethal dose of fentanyl is about 2 mg — about the weight of a mosquito. Because fentanyl is so potent, it is very easy to take too much. Even in a controlled medical setting, people taking fentanyl will be closely monitored because it can easily cause someone to stop breathing.
In recreational drugs, fentanyl may be added without people’s knowledge. This is done to augment or add to the effects of other drugs, but it can also cause an overdose that disrupts breathing and has the potential to be fatal.
Fentanyl Overdose Statistics
The number of deaths caused by overdoses is on the rise, with over 107,000 overdose deaths occurring in 2021. Over half of overdose deaths are caused by fentanyl, and over 56,500 fentanyl overdose deaths occurred in 2020 alone. Fentanyl is also becoming more and more available. A recent drug bust in California confiscated 20.5 pounds of fentanyl, which is enough to kill 4.7 million people.
Large amounts of fentanyl are available on the streets, and opioid use has risen dramatically since the beginning of the COVID-19 pandemic. As a result, the number of fentanyl overdose deaths is likely to continue climbing in the near future.
How Much Fentanyl Does It Take To Overdose?
A lethal dose of fentanyl is considered to be 2 mg. However, a dose much smaller than this can be fatal in people who are small, have medical problems or are using other medicines or drugs that can suppress the neurological system. A dose as small as 0.2 mg or even less could be fatal in some people.
Signs and Symptoms of a Fentanyl Overdose
Someone who is overdosing on fentanyl will have symptoms related to the suppression of their neurological system. The most dangerous of these symptoms affect breathing. Symptoms of fentanyl overdose include:
- Slow or absent breathing
- Blueness around the mouth or in the nail beds
- Small pupils
- Cool and clammy skin
- Falling asleep easily
What To Do if You Suspect a Fentanyl Overdose
If you suspect someone may be overdosing on fentanyl, it is important to act quickly. Even if you are not certain that someone is overdosing on fentanyl, it is best to treat an overdose as if it is opioid-related until proven otherwise. Steps to help someone who may be overdosing on fentanyl include:
- Administer Narcan (naloxone) if available.
- Call 911.
- Administer CPR if the person overdosing is not breathing.
- If the person overdosing is breathing, lay them on their side and monitor them.
- Stay with the victim until help arrives.
Fentanyl Overdose Treatment
When someone has overdosed on fentanyl, treatment involves reversing the overdose as soon as possible and reducing the severity of symptoms that accompany the overdose. A medication called Narcan (naloxone) can be used to reverse the effects of fentanyl. However, it is quickly used up by the body, and its effect is only temporary. In the hospital, Narcan is given continuously through an IV drip so that it will have a sustained effect that lasts for the duration of the overdose.
In addition to Narcan, medical professionals may also provide other medical treatments focused on the symptoms of overdose. In some situations, it may be necessary to place the person overdosing on a machine that can breathe for them. They may also require other treatments as specific symptoms develop.
Naloxone, also called Narcan, is a medication that almost instantaneously reverses the effects of opioids. This medicine attaches to the same receptors that opioids do, but it does not activate the receptors. This results in opioid receptors being blocked to fentanyl, which immediately prevents the fentanyl from working. When Narcan is given to someone overdosing on fentanyl, the overdose will be instantly reversed.
Narcan is safe to use if someone is not overdosing. This makes it safe to give to someone who may be overdosing on an opioid like fentanyl, even if it is not certain that opioids caused the overdose. The one important consideration when using Narcan is that it is used up by the body much faster than fentanyl. This means that someone who receives Narcan for an overdose will go back into the overdose as the Narcan wears off. This is why it is important to still seek medical treatment after administering Narcan.
If you or someone you love is struggling with opioid drugs like fentanyl, The Recovery Village Cherry Hill at Cooper can help. Contact us today to learn more about opioid addiction treatment programs that can work well for your situation.
U.S. National Library of Medicine. “Fentanyl.” MedlinePlus, January 15, 2021. Accessed June 9, 2022.
Drug Enforcement Administration. “Facts about Fentanyl.” Accessed June 9, 2022.
American Medical Association. “Issue brief: Nation’s drug-related ove[…] continues to worsen.” May 12, 2022. Accessed June 9, 2022.
National Institute on Drug Abuse. “Overdose Death Rates.” January 20, 2022. Accessed June 9, 2022.
Orange County District Attorney. “Charges Filed in Largest Orange County D[…]rk Police Department.” April 6, 2022. Accessed June 9, 2022.
Centers for Disease Control and Prevention. “Fentanyl Facts.” February 23, 2022. Accessed June 9, 2022.
U.S. Department of Health and Human Services. “How to Respond to an Opioid Overdose.” September 25, 2020. Accessed June 9, 2022.
U.S. National Library of Medicine. “Naloxone Nasal Spray.” MedlinePlus, July 15, 2021. Accessed June 9, 2022.